MAUDE Adverse Event Report: ETHICON INC. PDS+ U 45 CM M1.5 PS-4 MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. PDS+ U 45 CM M1.5 PS-4 MP; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number PDP509G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent an unknown ob-gyn procedure on an unknown date and the suture was used.It was reported that during surgery, the surgeon held the needle with a needle-holder, the needle was broken easily at the swage part though no extra force was applied.There were no adverse consequences to the patient.
 
Additional Manufacturer Narrative
Product complaint # : (b)(4).Date sent to the fda: 03/05/2020.H3 evaluation: a failed suture needle was submitted for fractographic evaluation to assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records could not be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and over-stressing of the needle.  there is no evidence of any material flaw that would cause premature failure.The needle breakage was observed.

Brand Name
PDS+ U 45 CM M1.5 PS-4 MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9708982
Report Number2210968-2020-01178
Device Sequence Number3319808
Product Code NEW
UDI-Device Identifier10705031207240
UDI-Public10705031207240
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPDP509G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer02/17/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date03/05/2020
Patient Sequence Number1